PARENTS

Parents Warned Excessive Calpol Use May Cause 'Asthma Or Kidney, Liver And Heart Damage'

30/11/2015 12:04 GMT | Updated 30/11/2015 12:59 GMT

Parents are giving children paracetamol-based medicine, such as Calpol, too often and it could be damaging their health, a doctor has warned.

Professor Alastair Sutcliffe, a paediatrician at University College London said children were unnecessarily given the medicine for "mild fevers", as parents don't understand the consequences.

He said, according to the Sunday Times: "Parents are using paracetamol too permissively. They seem to fear fever as an illness per se, which it is not.

"There is evidence the excess usage is associated with increased rates of asthma, increased rates of liver damage – but [also] less widely known, kidney and heart damage."

calpol

Excessive use of Calpol has previously been associated with increased rates of asthma

The Royal Pharmaceutical Society (RPS) said parents need to have a better knowledge of when to give children paracetamol-based medicines.

Steve Tomlin, a spokesperson for the RPS, said, according to the MailOnline: "Children often go from one care setting to another – with the grandparents, or school – and the chances of them getting extra doses might be quite high.

"You only need two or three days giving an extra dose, or two above what is recommended, and it is not such a safe drug and can start hitting the liver."

Dr Helen Webberley, GP at www.oxfordonlinepharmacy.co.uk, said parents need to be more aware of how much medication they are giving to their children, however, they shouldn't avoid using paracetamol when their children have viral symptoms.

All medication should be given according to the instructions on the bottle or packet, and any carers must be very careful to ensure that there is some clear handover when transferring care of children or vulnerable adults," she told HuffPost UK Parents.

"However, in addition to these safety assurances, we must remember that paracetamol is an extremely valuable home remedy for children who are poorly.

"In my experience as a GP, parents are sometimes too cautious in giving it and allow children to be unnecessarily miserable and unwell, when a small dose would relive their temperature and viral symptoms.

"As always, it is common sense that should prevail."

A statement released by Calpol said: "Calpol has been trusted by parents for more than 45 years to provide medicines specially developed for children. Our range of paracetamol based medicines is designed to offer relief from mild to moderate pain and fever.

"The Medicines and Healthcare Products Regulatory Agency (MHRA) assesses and approves the ingredients and dosing instructions for all medicines before they can be sold.

"Parents and carers are advised always to read the information and follow the dosing instructions provided on the product packaging and the leaflet in the box. Consumers who have concerns or questions should contact their pharmacist or doctor."

In 2013, a Spanish study found children given Calpol or similar medicines at least once a month were up to four times more likely to develop asthma, as reported by the Telegraph.

The academics questioned 10,371 parents of children aged six and seven.

The younger children who had been given the drug at least once a month were 5.4 times more likely to have asthma.

SEE ALSO:

Parents Learn Some Children's Medicines Are Free On The NHS After Mum's Facebook Post Goes Viral

Flying When Your Child Is Sick or Has a Disability

Mum With Sick Newborn Blown Away By Random Act Of Kindness

The History Of Medicine